NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which technique is used when inserting a urinary catheter?

  1. AClean technique without gloves
  2. BAseptic technique
  3. CSterile technique only for male patients
  4. DNo special technique is needed
2.Nursing fundamentalsHard

An adult patient lacks capacity to decide about a treatment and has no advance decision. How should the decision be made (England and Wales)?

  1. AIn the patient's best interests, considering their past wishes and consulting people close to them
  2. BBy the nurse alone, without involving anyone else
  3. CBy whatever is cheapest for the hospital
  4. DBy waiting indefinitely until the patient regains capacity, however urgent or serious the need for treatment
3.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AOnly the back of the gown, which nobody touches
  2. BThe front from the neck down to the knees
  3. CThe front from chest to the level of the sterile field, and the sleeves
  4. DThe whole gown, including the back, the collar and the area below the waist
4.Infection control & patient safetyHard

A patient is admitted with suspected pneumonic plague after a possible bioterrorism release. Which precautions are used?

  1. ADroplet precautions
  2. BContact precautions only
  3. CAirborne precautions
  4. DStandard precautions only
5.Prioritization & delegationMedium

During a blood transfusion, a patient develops chills, back pain and a fever. What is the nurse’s first action?

  1. AStop the transfusion and keep the IV open with normal saline via new tubing
  2. BGive an antipyretic and continue the transfusion
  3. CSlow the transfusion and recheck in an hour
  4. DFinish the unit quickly through a pressure bag so that the reaction does not last long
6.Prioritization & delegationHard

During a continuous tube feed, a patient suddenly starts coughing, becomes breathless and the SpO₂ falls. What is the nurse’s first action?

  1. ALie the patient flat so they can rest
  2. BIncrease the feed rate so that it finishes sooner
  3. CFlush the tube with 50 mL of water, then continue the feed as before
  4. DStop the feed, sit the patient upright and assess breathing
7.Clinical nursingMedium

Modern wound care generally aims to keep a healing wound bed:

  1. AMoist but not wet
  2. BSoaked in antiseptic solution every day
  3. CCompletely dry and open to the air
  4. DTightly packed with dry gauze
8.Clinical nursingHard

A patient has sudden, severe "tearing" chest pain going through to the back and a large difference in blood pressure between the arms. What should be suspected?

  1. AStable angina
  2. BAortic dissection
  3. CGastro-oesophageal reflux
  4. DPericarditis
9.Lab values & electrolytesMedium

Which technique is recommended for a capillary blood glucose test on an adult's finger?

  1. ASqueeze the finger very hard
  2. BPrick the center of the fingertip
  3. CPrick the side of the fingertip
  4. DUse the same finger every time
10.Lab values & electrolytesHard

An 82-year-old woman without a catheter has a urine culture growing bacteria, but no fever, urinary symptoms or change in mental state. What is the best interpretation?

  1. AContamination, so the culture must be repeated every week
  2. BAsymptomatic bacteriuria, usually not treated with antibiotics
  3. CA urinary tract infection that needs urgent IV antibiotics
  4. DPyelonephritis, which needs admission and IV fluids today
11.PharmacologyMedium

What makes an overdose of tricyclic antidepressants such as amitriptyline especially dangerous?

  1. ASevere liver failure within hours
  2. BSudden high blood glucose
  3. CKidney stones
  4. DCardiac arrhythmias and seizures
12.PharmacologyHard

A nurse gave a patient ten times the prescribed dose of hydromorphone. The patient is currently alert. What is the most appropriate sequence of actions?

  1. AGive another dose later to balance it out
  2. BSay nothing because the patient is alert
  3. CChange the chart so that it shows the correct dose, and continue to monitor
  4. DMonitor closely, have naloxone ready, inform the prescriber and report
13.Med-surg: cardiovascular & respiratoryMedium

Which vaccinations are usually recommended for people with COPD?

  1. ANo vaccines at all, as they are known to trigger exacerbations
  2. BAnnual influenza and pneumococcal vaccination
  3. CA yearly tetanus booster only
  4. DA BCG vaccine every five years
14.Med-surg: cardiovascular & respiratoryHard

A patient on an unfractionated heparin infusion has a nosebleed that will not stop, and the aPTT is far above the target range. What is the most appropriate action?

  1. AGive vitamin K and continue the infusion at a slightly lower rate
  2. BIncrease the infusion, as the aPTT will settle
  3. CStop the infusion, inform the prescriber and anticipate protamine
  4. DContinue the infusion at the same rate and pack the nose firmly
15.Med-surg: neuro, endocrine & renalMedium

Which symptoms are typical of hypokalaemia?

  1. AMuscle weakness, cramps and palpitations
  2. BHeat intolerance and weight loss
  3. CTingling lips and facial twitching
  4. DExcess thirst and very high glucose
16.Med-surg: neuro, endocrine & renalHard

A patient on a variable rate IV insulin infusion is nil by mouth. Why is a glucose-containing IV fluid usually given alongside it?

  1. ATo speed up the action of the insulin in the muscles
  2. BTo replace the potassium lost from the cells
  3. CTo prevent hypoglycaemia while insulin is running
  4. DTo stop the insulin sticking to the IV tubing
17.Med-surg: GI, perioperative & oncologyMedium

Why might urea rise much more than creatinine in a patient with an upper GI bleed?

  1. ADigested blood is a protein load that raises urea
  2. BThe bleed always damages the kidney tubules directly
  3. CCreatinine is lost from the body in the vomit
  4. DUrea is produced by the bleeding stomach lining
18.Med-surg: GI, perioperative & oncologyHard

On day 3 after admission, a patient with alcohol dependence becomes confused, with hallucinations, sweating, tremor, fever and tachycardia. What is the most likely cause?

  1. AHepatitis A caught on the ward
  2. BNormal anxiety about being in hospital
  3. CAn allergic reaction to hospital food
  4. DDelirium tremens from alcohol withdrawal
19.Maternity & obstetric nursingMedium

A woman with hypothyroidism becomes pregnant. What usually happens to her levothyroxine needs?

  1. AThey decrease to zero, so she stops the drug
  2. BThey stay the same, so no monitoring is needed
  3. CThey usually rise, so levels are checked early
  4. DShe switches to iodine tablets instead
20.Maternity & obstetric nursingHard

A fetal tracing shows a smooth, wave-like pattern with no variability, like a sine wave. What should the nurse suspect?

  1. AFetal head compression
  2. BA maternal urinary infection
  3. CA normal fetal sleep cycle
  4. DSevere fetal anaemia
21.Pediatric nursingMedium

A topical anaesthetic cream (lidocaine–prilocaine) is planned before a cannula insertion. What is important?

  1. ARub it firmly into the skin and wipe it off after about 1 minute, without a dressing
  2. BApply it well in advance, usually about 60 minutes, under an occlusive dressing
  3. CApply it to broken skin for faster effect
  4. DApply it just seconds before the needle
22.Pediatric nursingHard

A baby born at 28 weeks is now 6 months old. He is not yet sitting without support. How should the nurse interpret this?

  1. APreterm babies never reach normal milestones, so no follow-up is needed
  2. BMilestones are judged by corrected age, here about 3 months, so this is expected
  3. CHe is clearly delayed and needs urgent neurological referral
  4. DMilestones are always judged by chronological age, so he is 3 months behind
23.Mental health nursingMedium

A patient with PTSD begins to dissociate during a conversation. Which grounding technique can the nurse use?

  1. AAsk her to close her eyes and think back to the worst moment of the trauma
  2. BLeave her alone until the episode has passed on its own
  3. CAsk her to name things she can see, hear and touch in the room right now
  4. DAsk her to describe the traumatic event in as much detail as she can
24.Mental health nursingHard

A malnourished patient with alcohol dependence needs an IV glucose infusion. Which order should the nurse expect first?

  1. AThiamine before or with the glucose
  2. BA diuretic
  3. CGlucose with no vitamin replacement
  4. DGlucose first, thiamine a week later
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C105.4 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 105.4 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

105.4 °F
T = °C
26.Nursing math & unit conversionsHard
00:0018:5504:05t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 18:55 and finishes at 04:05 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

18:5504:05
t = h
27.Dosage calculationsMedium
18 kg25 mg/kgD = ? mg

A patient weighs 18 kg and is prescribed 25 mg/kg as a single dose. Find the dose D in mg.

18 kg25 mg/kg
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 170 micrograms. The ampoule contains 1 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

170 mcg1 mg/mL
V = mL
29.IV infusion ratesMedium
500 mL20 gtt/mL6 h? gtt/min

Infuse 500 mL over 6 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL6 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg500 mL30 mL/h? mg/h

A bag contains 250 mg of a drug in 500 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

250 mg/500 mL30 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice120 mLjelly120 mLtea240 mLice chips240 mLIV infusion60 mL/h × 12 hIV antibiotic1 × 50 mLurine250 mLurine375 mLurine175 mLurine325 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 98 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

98 kg12 hurine: 250 mLurine: 375 mLurine: 175 mLurine: 325 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL100 mL/hstart 07:1509:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 07:15 and runs by pump at 100 mL/h. How many mL V are left in the bag at 09:15?

500 mL100 mL/h07:15 → 09:15
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: B · Aseptic technique

Why this is the answer

Urinary catheters are inserted with an aseptic technique and sterile equipment to reduce catheter-associated urinary tract infections.

Answer

B · Aseptic technique
2.Nursing fundamentals

Answer: A · In the patient's best interests, considering their past wishes and consulting people close to them

Why this is the answer

Decisions for people lacking capacity must be made in their best interests, considering their past and present wishes, values and beliefs, and consulting carers and family. The least restrictive option should be chosen.

Answer

A · In the patient's best interests, considering their past wishes and consulting people close to them
3.Infection control & patient safety

Answer: C · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

C · The front from chest to the level of the sterile field, and the sleeves
4.Infection control & patient safety

Answer: A · Droplet precautions

Why this is the answer

Pneumonic plague spreads from person to person by respiratory droplets, so droplet precautions are used until the patient has had effective antibiotics for the period set by policy. Bubonic plague without lung involvement needs standard precautions.

Answer

A · Droplet precautions
5.Prioritization & delegation

Answer: A · Stop the transfusion and keep the IV open with normal saline via new tubing

Why this is the answer

For any suspected transfusion reaction, the nurse stops the transfusion at once, keeps the vein open with normal saline through new tubing and informs the provider and blood bank.

Answer

A · Stop the transfusion and keep the IV open with normal saline via new tubing
6.Prioritization & delegation

Answer: D · Stop the feed, sit the patient upright and assess breathing

Why this is the answer

Coughing, breathlessness and a falling saturation during tube feeding suggest aspiration or a displaced tube. The feed is stopped at once, the patient is sat upright, the airway and breathing are assessed, suction and oxygen are used as needed and the provider is informed. Tube position is checked before any feed restarts.

Answer

D · Stop the feed, sit the patient upright and assess breathing
7.Clinical nursing

Answer: A · Moist but not wet

Why this is the answer

A moist wound environment speeds epithelial cell migration and healing. Too much moisture causes maceration, so dressings are chosen to manage exudate.

Answer

A · Moist but not wet
8.Clinical nursing

Answer: B · Aortic dissection

Why this is the answer

Aortic dissection classically causes abrupt, tearing pain radiating to the back, with unequal arm pulses or pressures. It is a surgical emergency, and thrombolysis must not be given.

Answer

B · Aortic dissection
9.Lab values & electrolytes

Answer: C · Prick the side of the fingertip

Why this is the answer

The sides of the fingertips are less sensitive than the pads, so they are used for capillary sampling. Rotating sites reduces soreness, and hard squeezing can add tissue fluid that gives inaccurate results.

Answer

C · Prick the side of the fingertip
10.Lab values & electrolytes

Answer: B · Asymptomatic bacteriuria, usually not treated with antibiotics

Why this is the answer

Asymptomatic bacteriuria is common in older adults and usually should not be treated, because treatment brings adverse effects and resistance without benefit. Exceptions include pregnancy and some urological procedures.Checked against: Asymptomatic Bacteriuria · StatPearls (NCBI Bookshelf) (2023)

Answer

B · Asymptomatic bacteriuria, usually not treated with antibiotics
11.Pharmacology

Answer: D · Cardiac arrhythmias and seizures

Why this is the answer

Tricyclics block cardiac sodium channels (widening the QRS complex) and have anticholinergic effects. In overdose they cause arrhythmias, hypotension, seizures and coma.

Answer

D · Cardiac arrhythmias and seizures
12.Pharmacology

Answer: D · Monitor closely, have naloxone ready, inform the prescriber and report

Why this is the answer

The patient may become sedated and develop respiratory depression later, so close monitoring and a ready antidote are needed. The prescriber is informed, the patient is told honestly, and the error is reported to improve the system.

Answer

D · Monitor closely, have naloxone ready, inform the prescriber and report
13.Med-surg: cardiovascular & respiratory

Answer: B · Annual influenza and pneumococcal vaccination

Why this is the answer

Vaccination against influenza, pneumococcus and other respiratory infections recommended in national schedules (such as COVID-19 and, for older adults, RSV) reduces infections and exacerbations in COPD.

Answer

B · Annual influenza and pneumococcal vaccination
14.Med-surg: cardiovascular & respiratory

Answer: C · Stop the infusion, inform the prescriber and anticipate protamine

Why this is the answer

With bleeding and a high aPTT, the heparin infusion is stopped at once and the prescriber informed. Because heparin's effect wears off within hours, stopping is often enough, but protamine sulfate can reverse it. Vitamin K reverses warfarin, not heparin.

Answer

C · Stop the infusion, inform the prescriber and anticipate protamine
15.Med-surg: neuro, endocrine & renal

Answer: A · Muscle weakness, cramps and palpitations

Why this is the answer

Low potassium causes muscle weakness, cramps, constipation and arrhythmias. ECG changes include flattened T waves and U waves. Tingling and twitching suggest low calcium.

Answer

A · Muscle weakness, cramps and palpitations
16.Med-surg: neuro, endocrine & renal

Answer: C · To prevent hypoglycaemia while insulin is running

Why this is the answer

Without food, an insulin infusion can push glucose too low. A substrate fluid containing glucose is run with the insulin, and glucose is checked hourly so the rate can be adjusted.

Answer

C · To prevent hypoglycaemia while insulin is running
17.Med-surg: GI, perioperative & oncology

Answer: A · Digested blood is a protein load that raises urea

Why this is the answer

Digested blood is a large protein load, so urea rises, often out of proportion to creatinine. Hypovolaemia can also raise urea. A high urea is part of risk scores such as the Glasgow-Blatchford score.

Answer

A · Digested blood is a protein load that raises urea
18.Med-surg: GI, perioperative & oncology

Answer: D · Delirium tremens from alcohol withdrawal

Why this is the answer

Delirium tremens usually develops 2–3 days after stopping alcohol and is a medical emergency. It is treated with benzodiazepines, fluids, thiamine and close monitoring, ideally prevented by a withdrawal protocol.

Answer

D · Delirium tremens from alcohol withdrawal
19.Maternity & obstetric nursing

Answer: C · They usually rise, so levels are checked early

Why this is the answer

Levothyroxine needs usually rise in pregnancy. Thyroid function is checked as soon as pregnancy is confirmed and regularly afterwards, because untreated hypothyroidism can affect fetal brain development.

Answer

C · They usually rise, so levels are checked early
20.Maternity & obstetric nursing

Answer: D · Severe fetal anaemia

Why this is the answer

A sinusoidal pattern is a regular, smooth undulating rhythm without variability. It is associated with severe fetal anaemia, for example from isoimmunisation or fetomaternal haemorrhage, and needs urgent evaluation.

Answer

D · Severe fetal anaemia
21.Pediatric nursing

Answer: B · Apply it well in advance, usually about 60 minutes, under an occlusive dressing

Why this is the answer

Topical anaesthetic creams need time to reach full effect, usually around an hour, under an occlusive dressing. Plan ahead so the child benefits.

Answer

B · Apply it well in advance, usually about 60 minutes, under an occlusive dressing
22.Pediatric nursing

Answer: B · Milestones are judged by corrected age, here about 3 months, so this is expected

Why this is the answer

Born 12 weeks early, his corrected age is about 3 months, when sitting is not expected. Corrected age is used for development and growth in preterm babies, usually until about 2 years, while vaccines follow chronological age.

Answer

B · Milestones are judged by corrected age, here about 3 months, so this is expected
23.Mental health nursing

Answer: C · Ask her to name things she can see, hear and touch in the room right now

Why this is the answer

Grounding techniques use the senses to bring the person back to the here and now. Asking for details of the trauma during dissociation can deepen distress.

Answer

C · Ask her to name things she can see, hear and touch in the room right now
24.Mental health nursing

Answer: A · Thiamine before or with the glucose

Why this is the answer

Giving glucose to a thiamine-deficient patient can precipitate or worsen Wernicke's encephalopathy. Thiamine is given before or with the glucose, although treatment of hypoglycaemia must not be delayed.

Answer

A · Thiamine before or with the glucose
25.Nursing math & unit conversions

Answer: T = 40.8 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

105.4 − 32 = 73.4

Multiply by 5/9

T = 73.4·5/9 = 40.78 ≈ 40.8 °C

Answer

T = 40.8 °C
26.Nursing math & unit conversions

Answer: t = 9.17 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

18:55 → 24:00 = 305 min

After midnight

00:00 → 04:05 = 245 min

Total

305 + 245 = 550 min
t = 550/60 = 9.167 ≈ 9.17 h

Answer

t = 9.17 h
27.Dosage calculations

Answer: D = 450 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

25·18 = 450 mg

Answer

D = 450 mg
28.Dosage calculations

Answer: V = 0.17 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1 mg/mL = 1000 mcg/mL

Volume

V = 170/1000 = 0.17 mL

Answer

V = 0.17 mL
29.IV infusion rates

Answer: R = 28 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 500·20/360 = 27.78 ≈ 28 gtt/min

Answer

R = 28 gtt/min

At the bedside you round to the nearest whole drop: 28 gtt/min.

30.IV infusion rates

Answer: D = 15 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

250/500 = 0.5 mg/mL

Dose rate

D = 0.5·30 = 15 mg/h

Answer

D = 15 mg/h
31.IV fluids & fluid balance

Answer: U = 0.96 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

250 + 375 + 175 + 325 = 1125 mL

Per kilogram per hour

U = 1125/(98·12) = 0.9566 ≈ 0.96 mL/kg/h

Answer

U = 0.96 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 300 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:15 → 09:15 = 2 h

Volume infused

100·2 = 200 mL

Volume left

V = 500 − 200 = 300 mL

Answer

V = 300 mL
33.Clinical assessment scores

Answer: MFS = 30

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 0 + 0 + 15 = 30

Answer

MFS = 30
34.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 0 = 0

Risk level

0 → low risk

Answer

low risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions